Living with pregabalin: Addicted to a pain-free life

For a while I’ve been quiet about pain management. One reason is simple: I’ve been largely out of pain! The state of ‘out being in pain’ is addictive, though, such a relief that it dominates the senses by its absence. It’s a beautiful sensation.

It’s worth saying that again: being pain-free is addictive.

But there is a another, more sinister reason for not mentioning pain management: I haven’t been able to. All my focus has had to have been on what I’m doing, what I’m developing because, despite the lack of pain, I’m as incapacitaed as before. I have had to carefully choose what I am doing and when I do it. The focus on the current book and the occasional short story has had to be paramount which has meant a great deal of peripheral writing has had to be put on the shelf.

Why? It’s the side effects of the medication. I’ve been taking Pregabalin, a progression of gabapentin that, theoretically, has less side effects. The intent of the drug is to suppress some nerve impulses to manage peripheral chronic pain (like mine – neurogenic pain rather than ideopathic chronic pain). To be fair, pregabalin has had less side effects than gabapentin. The latter reduced me to what can literally be called a dribbling idiot, a walking zombie who could barely talk, who caromed from wall to wall and door frame to door frame, never made sense and who never know where it was.

It’s no fun being such a zombie.

Life on pregabalin has been better than the permanent state of zombie-like living induced by gabapentin. On the upside it has enabled me to use other non-medication techniques (pacing, distraction, relaxation, etc) to cut my pain dramatically, even reducing it to zero for long periods of time with low management. Fantastic! However, it has had some really bad side effects that have made it almost as useless as its predecessor. It’s worth blogging those so anyone looking for notes on it can see how it affected someone else. I’ve blogged about some of the problems before,  but I’ll restate some of that here as I’ll address the solutions and diagnoses raised in that blog.

Over the course of a few months, I gradually worked up to the maximum pregabalin dose of 300mg twice-daily. Only at 225mg did I find that it was having any effect on my pain – and that slight.  Previously, I had managed to lose a lot of the weight I had put on when under gabapentin. The weight loss was gradual and I had reached a temporary plateau that I felt comfortable with (as did my trousers). As soon as I started taking pregabalin, though, the weight poured on until I had put back on all the previous weight I had lost. The graph looks horrendous. There were several problems: I felt peckish, hungry, all the time so was cosntantly fighting food-pangs. Further, when I did eat I had no sense of when I was full. Of course, when my stomach was so swollen that my trousers (pants for Americans, I guess) were too tight I knew I had had far too much but I still felt hungry.

That means portion control was difficult. Controlling the eating impulse was difficult. Whilst I am sure it is nowhere near the incredible Prader-Willi Syndrome, in which the hunger sense is destroyed, I cannot help but really feel some empathy for those with such an awful gene-problem. I tried monitoring my food intake and found it was little different from that before – but I was still putting on weight. The diets I said I was trying earlier just didn’t work and I could not find out how to manage it.

It’s that ‘little difference’ that was the problem. As the dosage increased I found I was having dizzy spells, regularly being spaced out and unable to concentrate and, as a result, becoming incredibly clumsy. ‘Hello gabapentin’, I thought. Luckily, it never reached that level of zombie-like existence and I had some gaps in which I could function. Early in the morning, later in the afternoon or late in the evening I found I was fairly ‘with it’ and able to write; at other times I was becoming progressively more and more spaced out, uncoordinated, dizzy and confused…

Once I’d reached the highest dose I had some odd reactions.  During the day I would suddenly feel incredibly spaced out, dizzy and unable to see clearly, became shaky, sweaty (particularly under the arms – really bad!) and felt totally exhausted. I found I would close my eyes for a second to stop the world spinning and then just black out for a couple of hours. The only thing that cleared it up was a sudden intake of sugar with a back-up of more slowly ingested carb (pastries, anyone?): that ‘little difference’.  It didn’t stop the attacks but reduced the length of them.

These spells occurred about 2-3 hours after taking the drug in the morning after breakfast and about an hour or so after taking them in the afternoon (no food first). It’s worth having a look at wikipedia’s entry on pregabalin, particularly the Pharmacodynamics and Pharmacokinetics sections. The half life of the drug is around 6.5 hours with the peak uptake, after food, being 2.5 hours; without food the peak is 1 hour.

Ouch.

My father is diabetic (more on him, later) so I knew about, and suspected, a really bad blood sugar issue or a pancreatic problem (I had an infection a few years back). My GP was similarly concerned and highlighted that one of the side effects of pregabalin can be hypoglaecemia: I’d been having hypo attacks.

The medication was changed immediately. You can’t come off pregabalin instantly, though, so we had a problem. What’s more, there was a psychological addiction issue in that the pain relief was working. So we tried 200mg three times a day: remember that 225mg I mentioned earlier?

That dosage regime was less effective. It got rid of the hypo attacks (relief) but it also left me in a more constant state of dizziness, the peaks now occurring more frequently. I had even less time in which I was able to write. After a few more visits in which the ‘addicted to no-pain’ phrase was mentioned, the doc highlighted that that addiction was the problem: I so liked not being in pain that I couldn’t see the physical coordination problems (resulting in injuries) and personal distress (due to being confused all the time) that it was causing me. He recommended a varied way to come off the drug in which we could see whether we (I) achieved the benefits without the problems.

However, it was only after I’ve come down to a much lighter dose that I also realised how generally confused I had been. I am now more clear-headed than I have been for months, able to recall facts better, remember dates times and information better, able to process better and generally be more ‘with it’. I’m able to get back to writing more. Pregabalin really was putting me in a constant state of confusion.

The real problem is that as I step down the dosage of pregabalin (currently on 100am-100pm-200eve) the pain is returning and my periods of pain-free activity are shortening. I am having to rely more and more on Pain Management and other analgesia, again. I am faced with a difficult choice: pain-free but confused vs. pain but clear-headed.

Being pain-free is addictive. But losing the ability to focus, losing the ability to think, process quickly and, ultimately, write is worse.

I’m going to have to break the addiction if I want to keep writing.

Advertisements

3 thoughts on “Living with pregabalin: Addicted to a pain-free life

  1. Interesting read thank you. I’m slowly increasing my pregabalin dosage and I’ve noticed that I’m suddenly hungry all the time. I’m trying to eat healthy foods, lots of veg etc but the cravings for unhealthy food are so strong. I’m increasing my exercise which has a negative impact on my pain but the weight gain is continuing regardless of the exercise.
    I’m at a loss for what to do, I still have regular pain but not as bad as before. I’m tempted to taper off it and try something else. Tramadol and amytriptiline didn’t suit me, Im allergic to anti inflammatory meds and don’t know where to go next! I’m only five feet tall so really can’t afford all this extra weight!

    • Sorry to hear that. Resisting the hunger pangs and cravings is _really_ difficult, I know, so I can empathise. It might help to know it has taken me a long time to find a dosage of pregabalin that (might) suit me and, apparently, that is quite normal.

      • Hi Tim
        thanks so much for your reply. i’m off to the GP this afternoon to discuss it further, there have been other odd things, gastric stuff and eyesight stuff, might be worth assessing the whole thing. it’d be great to find a therapeutic dose which is more gentle with me!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s